Share this:
angrae
@angrae

Posts: 2
Joined: Oct 04, 2018

Using cbd to wean off Ativan

Posted by @angrae, Thu, Oct 4 6:16pm

I’ve been on Ativan for past 5 months. Initially I was taking 1mg-1.5mg daily down to 0.25mg -0.5mg for the past 3 weeks. My last dose was 2days ago when the doctor switched me to lexapro. Lexapro has been horrible for me, not able to sleep, feel wired, anxious. I won’t take it again. I want to get off the Ativan but should I have quit cold turkey or tapered? Have I been on the Ativan long enough to need tapering, and can I use cbd to deal with the withdrawal symptoms by itself or along with weaning? Help.

REPLY

Hi, @angrae – welcome to Mayo Clinic Connect. I'm sorry to hear the escitalopram (Lexapro) has been horrible for you with feeling wired, anxious and not able to sleep. That sounds very rough. Since both going onto a new mental health-related medication and tapering off can be quite a process — sometimes a quite bumpy journey — I'd encourage you to speak with your doctor and potentially also a pharmacist about what you are encountering. In my experience with antidepressants, for instance, I found it can take up to a few months to completely acclimate to a new medication.

When I started taking bupropion (Wellbutrin) several years ago, for instance, it was at least a couple of months (or more) of adjustment, and I wanted to get off of it after a month or so, as I was feeling too wired and not like myself. Fortunately, a pharmacist advised me to just hold on a couple more months and try and ride it out. I did that, and it ended up being a very good medication for me.

As far as dealing with tapering off of lorazepam (Ativan) using CBD oil to deal with the side effects, I'd like to introduce you to some other members who have talked about this medication and also those who have talked about CBD oil, like @gailb, @cdcc, @jloo @guener @natmill @susanfantini and @mbabkk. Hoping they can offer some thoughts about your taper off of lorazepam (Ativan), your challenges with escitalopram (Lexapro) and CBD oil.

@angrae, over the long-term, what are the main symptoms you are looking to manage, mental health-wise?

@lisalucier

Hi, @angrae – welcome to Mayo Clinic Connect. I'm sorry to hear the escitalopram (Lexapro) has been horrible for you with feeling wired, anxious and not able to sleep. That sounds very rough. Since both going onto a new mental health-related medication and tapering off can be quite a process — sometimes a quite bumpy journey — I'd encourage you to speak with your doctor and potentially also a pharmacist about what you are encountering. In my experience with antidepressants, for instance, I found it can take up to a few months to completely acclimate to a new medication.

When I started taking bupropion (Wellbutrin) several years ago, for instance, it was at least a couple of months (or more) of adjustment, and I wanted to get off of it after a month or so, as I was feeling too wired and not like myself. Fortunately, a pharmacist advised me to just hold on a couple more months and try and ride it out. I did that, and it ended up being a very good medication for me.

As far as dealing with tapering off of lorazepam (Ativan) using CBD oil to deal with the side effects, I'd like to introduce you to some other members who have talked about this medication and also those who have talked about CBD oil, like @gailb, @cdcc, @jloo @guener @natmill @susanfantini and @mbabkk. Hoping they can offer some thoughts about your taper off of lorazepam (Ativan), your challenges with escitalopram (Lexapro) and CBD oil.

@angrae, over the long-term, what are the main symptoms you are looking to manage, mental health-wise?

Jump to this post

Thanks Lisa. Anxiety, for I’m told is possible central sensitivity syndrome. I’ve been in and out of the ER , and have been through multiple tests and lab work ups for crazy symptoms post a hip tear surgery back in March. Before this, I was active and healthy with no problems. I am pretty miserable and not sure that I want to be on another medication ( lexapro ) that is possibly contributing to making me feel like this and then eventually going through this again when I’m ready to come off of it. I’m willing to try CBD oil but scared to add fuel to the fire. I only have 2 Ativan left and was hoping to not have to take them. No refills and I’m from OOT here at the Mayo for all the test. Suppose to leave tomorrow but I’m not sure how I will function so I’m wandering if CBD will help.

Yeah, avoid all meds. There's alot f ignorance in the med Field. Unfortunately they're not always our best advocates. Some more ignorant than others. The anxiety will pass. And CBD may fuel the fire as you said. It's slightly stimulating. Look into magnesium and niacin. If you're interested you may private message me on this site. I have alot of knowledge in this area (not a doctor),just someone who's been down that road

@james88

Yeah, avoid all meds. There's alot f ignorance in the med Field. Unfortunately they're not always our best advocates. Some more ignorant than others. The anxiety will pass. And CBD may fuel the fire as you said. It's slightly stimulating. Look into magnesium and niacin. If you're interested you may private message me on this site. I have alot of knowledge in this area (not a doctor),just someone who's been down that road

Jump to this post

Hi, @james88 – welcome to Mayo Clinic Connect. Please note that I removed your personal email in favor of a suggestion to private message you here on this site, just for your personal protection from spammers, etc.

You talked about anxiety and CBD, and having been down this road. Wondering if you'd share more about your experiences with anxiety?

I used to have severe social anxiety, along with panic attacks occasionally. My anxiety was mostly in anticipation of certain events. And when the event would come, my anxiety would be so severe that I would go into depersonalization. This lead to thousands of misconceptions, and dellusional thinking. Which led to anti social type tendencies.

Meditation nipped the root of the problem. I'm able to see it as it arises within my mind, and allow it to pass. Anxiety still comes, but I notice it, where before I was it. The noticing puts you in control. With the simple understanding that where attention goes, nueral firing grows

So over time, with consistent practice, your brain will begin to structurally change in favor of the practice of letting go.

@james88

I used to have severe social anxiety, along with panic attacks occasionally. My anxiety was mostly in anticipation of certain events. And when the event would come, my anxiety would be so severe that I would go into depersonalization. This lead to thousands of misconceptions, and dellusional thinking. Which led to anti social type tendencies.

Meditation nipped the root of the problem. I'm able to see it as it arises within my mind, and allow it to pass. Anxiety still comes, but I notice it, where before I was it. The noticing puts you in control. With the simple understanding that where attention goes, nueral firing grows

So over time, with consistent practice, your brain will begin to structurally change in favor of the practice of letting go.

Jump to this post

@james88 – sounds like you've come a long way from your former severe social anxiety/panic attacks and where those led.

How did you happen to find that meditation would help with the challenges you were experiencing before? Did you try medication or other treatment prior to realizing that meditation made a difference for you with anxiety?

@lisalucier

Hi, @angrae – welcome to Mayo Clinic Connect. I'm sorry to hear the escitalopram (Lexapro) has been horrible for you with feeling wired, anxious and not able to sleep. That sounds very rough. Since both going onto a new mental health-related medication and tapering off can be quite a process — sometimes a quite bumpy journey — I'd encourage you to speak with your doctor and potentially also a pharmacist about what you are encountering. In my experience with antidepressants, for instance, I found it can take up to a few months to completely acclimate to a new medication.

When I started taking bupropion (Wellbutrin) several years ago, for instance, it was at least a couple of months (or more) of adjustment, and I wanted to get off of it after a month or so, as I was feeling too wired and not like myself. Fortunately, a pharmacist advised me to just hold on a couple more months and try and ride it out. I did that, and it ended up being a very good medication for me.

As far as dealing with tapering off of lorazepam (Ativan) using CBD oil to deal with the side effects, I'd like to introduce you to some other members who have talked about this medication and also those who have talked about CBD oil, like @gailb, @cdcc, @jloo @guener @natmill @susanfantini and @mbabkk. Hoping they can offer some thoughts about your taper off of lorazepam (Ativan), your challenges with escitalopram (Lexapro) and CBD oil.

@angrae, over the long-term, what are the main symptoms you are looking to manage, mental health-wise?

Jump to this post

I am looking to manage my sleep and anxiety of going off 3 mg of Ativan

@sshoemaker1

I am looking to manage my sleep and anxiety of going off 3 mg of Ativan

Jump to this post

Hi, @sshoemaker1 – welcome to Mayo Clinic Connect. I'm hoping that members like @james88 @angrae @cdcc @ainsleigh @gailb and @parus will join in and offer any input they may have on their experiences with lorazepam (Ativan) and/or tapering off of it.

For managing sleep, we have a lot of different discussions in the Sleep Health group on Connect that might be useful https://connect.mayoclinic.org/group/sleep-health/. If you feel comfortable, would you share what sleep issues you have been experiencing?

Please login or register to post a reply.